Georgia, 2014

Hail and Damaging Winds in Georgia, May 18, 2014

May 18, 2014 · NWS FFC · 3 events in 3 counties and zones

An upper level disturbance moved through the area on the 18th. Instability increased across central Georgia during the afternoon hours, with several showers and thunderstorms developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level disturbance moved through the area on the 18th. Instability increased across central Georgia during the afternoon hours, with several showers and thunderstorms developing. A few of these thunderstorms became severe with both large hail and damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 2:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 18, 2:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT SUN MAY 18 2014

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SURFACE BOUNDARY PERSISTS ACROSS NORTH GA THIS AFTERNOON WITH A
SHORT WAVE TRACKING EAST ALONG IT. THIS WAVE HAS BEEN PRODUCING
SHOWERS AND A FEW THUNDERSTORMS OVER NORTH GA ALL DAY...AND MODELS
NOT HANDLING THIS WELL. FINALLY SEEMS TO BE SOME DIMINISHING ON THE
BACK EDGE OF THE RAIN AND IT MAY BE SHOWING A SLIGHT DRIFT TO THE
SOUTH. EXPECTING SOME CONVECTION TO DEVELOP OVER CENTRAL ZONES THIS
AFTERNOON AND EVENING MAINLY DUE TO DIURNAL HEATING SOUTH OF THE
BOUNDARY. A FEW STORMS COULD BECOME STRONG/SEVERE. WILL PLAN ON
DIMINISHING ALL RAIN GRADUALLY DURING THE EVENING AS THE SHORT WAVE
TRACKS TO THE EAST. CENTRAL GA MAY BE ON THE FRINGE OF SOME
LINGERING MOISTURE ON MONDAY...BUT FOR NOW HAVE KEPT POPS OUT OF THE
CWA. HAVE STAYED CLOSE TO MODEL BLEND OF TEMPERATURES.

41

.LONG TERM /TUESDAY THROUGH SUNDAY/...
EXTENDED PERIOD CONTINUES TO BE DOMINATED BY HIGH PRESSURE
BUILDING INTO THE REGION WITH PREVAILING DRY CONDITIONS. HAVE ONLY
MADE MINOR TWEAKS TO THE TEMPERATURES AND DEWPOINTS TO ACCOUNT FOR
LATEST MODEL TRENDS. THE PREVIOUS DISCUSSION FOLLOWS...

31

/ISSUED 323 AM EDT SUN MAY 18 2014/
RIDGING OVER THE SOUTH CENTRAL CONUS BUILDS INTO THE SOUTHEAST
FOR THE EXTENDED. THIS WILL RESULT IN A WARMING TREND IN TERMS OF
THE TEMPERATURES WITH MAXIMUM TEMPERATURES REACHING THE UPPER 80S
AND LOWER 90S BY THE END OF THE WEEK. ALTHOUGH IT DOES NOT LOOK LIKE
THESE VALUES WOULD BREAK ANY RECORDS FOR MID TO LATE MAY...IT WILL
BRING HIGH TEMPERATURES AROUND 5 TO 10 DEGREES ABOVE NORMAL. THE
RIDGING ACROSS THE CWA WILL KEEP THE AREA DRY THROUGH MUCH OF THE
EXTENDED. BY FRIDAY THOUGH...THE RIDGING BEGINS TO WEAKEN ACROSS
THE AREA AND WITH A BOUNDARY SLIDING SOUTHWARD...COULD SEE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTH GEORGIA ON
BOTH FRIDAY AND SATURDAY.

11

&&

.AVIATION...
18Z UPDATE...
UPPER LEVEL DISTURBANCE MOVING ACROSS NORTH GA INTO THE CAROLINAS
THIS AFTERNOON. BAND OF SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
NORTHERN TAFS SITES SHOULD GRADUALLY DISSIPATE BY LATE AFTERNOON OR
EARLY EVENING. HOWEVER A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON ACROSS THE COLUMBUS TO MACON AREA THAT WOULD BE SUPPORTED
BY DIURNAL HEATING. MVFR AND SOME IFR EXPECTED IN THE RAIN
AREAS...WITH SOME IFR POSSIBLE AFTER 06Z ALSO BUT IMPROVING BY 15Z
MONDAY. WINDS GENERALLY EAST TO NORTHEAST LESS THAN 10KT THROUGH
TONIGHT AND VARIABLE TO EAST 5 TO 8KT ON MONDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          51  75  55  82 /  30  10   0   0
ATLANTA         54  75  60  82 /  30  10   0   0
BLAIRSVILLE     44  72  50  76 /  10   5   5   0
CARTERSVILLE    48  75  56  84 /  20  10   0   0
COLUMBUS        59  80  61  85 /  30  10   0   0
GAINESVILLE     52  73  57  79 /  20  10   0   0
MACON           56  80  57  85 /  30  10   0   0
ROME            49  76  56  85 /  20  10   5   0
PEACHTREE CITY  52  77  57  83 /  30  10   0   0
VIDALIA         60  80  60  84 /  30  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....31
AVIATION...41
Hazardous weather outlook, May 18, 4:59 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT SUN MAY 18 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 PM EDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

...ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA TONIGHT...

WEATHER HAZARDS EXPECTED...
DAMAGING WIND...HAIL AND LIGHTNING.

DISCUSSION...
A STRONG SHORTWAVE WILL MOVE ACROSS THE STATE TONIGHT BRINGING
SHOWERS AND THUNDERSTORMS TO GEORGIA. INITIALLY SHOWERS WILL BE
FOCUSED ACROSS NORTH GEORGIA WITH ISOLATED THUNDERSTORMS. GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS INTO
TONIGHT.

THE FOCUS FOR THE SEVERE STORMS IS MAINLY ACROSS CENTRAL
GEORGIA...GENERALLY ALONG AND SOUTH OF LAGRANGE TO MACON TO
SWAINSBORO LINE. DAMAGING WINDS AND QUARTER SIZED HAIL WILL BE
POSSIBLE WITH THESE STORMS. THE MOST LIKELY TIMING FOR THE SEVERE
STORMS WILL BE FROM 6PM TO 10PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DISCUSSION...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH GEORGIA
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF STRONG OR SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 18, 4:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT SUN MAY 18 2014

GAZ079-182215-
540 PM EDT SUN MAY 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN TALBOT COUNTY UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALBOTTON...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TALBOT
COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE TALBOTTON...PO BIDDY CROSSROADS...JUNCTION CITY...
BALDWINVILLE AND PRATTSBURG.

&&

LAT...LON 3266 8461 3277 8456 3273 8434 3268 8434
      3268 8436 3265 8437 3265 8438 3264 8437
      3261 8441 3258 8441
TIME...MOT...LOC 2140Z 289DEG 25KT 3269 8451
Special weather statement, May 18, 4:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT SUN MAY 18 2014

GAZ080-182245-
556 PM EDT SUN MAY 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN TAYLOR COUNTY UNTIL 645 PM EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOWARD...MOVING EAST AT 25 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TAYLOR
COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE HOWARD...WESLEY CHURCH...CARSONVILLE...BUTLER...FICKLING
MILL...POTTERVILLE AND REYNOLDS.

&&

LAT...LON 3256 8440 3260 8441 3268 8436 3268 8434
      3272 8434 3272 8431 3266 8409 3264 8406
      3259 8407 3254 8402 3252 8405 3252 8403
      3251 8404 3251 8411 3246 8416
TIME...MOT...LOC 2157Z 290DEG 23KT 3263 8436
Special weather statement, May 18, 5:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
635 PM EDT SUN MAY 18 2014

GAZ083-096-182300-
635 PM EDT SUN MAY 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN TWIGGS AND BLECKLEY COUNTIES UNTIL 700 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARY...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS AND
BLECKLEY COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE PAULK...MAGNOLIA...ROYAL...PORTER...COLEY
STATION...TARVERSVILLE...CARY...BAILEYS PARK...COCHRAN...GOLDSBORO
AND REBIE.

&&

LAT...LON 3242 8349 3247 8350 3248 8349 3252 8354
      3263 8346 3257 8322 3245 8315 3244 8315
      3245 8318 3228 8335
TIME...MOT...LOC 2236Z 290DEG 25KT 3249 8333

The radar

The Robins AFB radar (KJGX), 32 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bleckley

When
May 18, 6:00 PM EST
Where
Bleckley County, 0.9 mi SW of Cochran Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.390, -83.290

The Bleckley County Emergency Manager reported that several trees were blown down east of Cochran. A shed was blown over as well, and a minor damage was sustained to a roof.

Thunderstorm Wind, Dodge

When
May 18, 6:15 PM EST
Where
Dodge County, Roddy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.350, -83.250

The Dodge County 911 Center reported that four trees were blown down in Roddy.

Hail, Montgomery

When
May 18, 7:10 PM EST
Where
Montgomery County, 2.82 mi SSE of Mt Vernon
Measured
1.75 in hail
Property damage
$66,000
Reported by
911 Call Center
Coordinates
32.130, -82.590

The Montgomery County 911 Center reported that large quarter to golf ball sized hail fell about three miles south of Mount Vernon along Thompson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511244, 511243, 511242.